Warfarin-associated intraspinal hematoma

Joji Inamasu, Keisuke Ito, Natsuki Hattori, Yuichi Hirose

Research output: Contribution to journalArticle

Abstract

Intracerebral hemorrhage is a well-known complication resulting from warfarin use; however, warfarin- associated intraspinal hematoma is very rare. Warfarin-associated intraspinal hematoma may exhibit delayed progression, and patients may present with atypical symptoms, occasionally resulting in delayed diagnosis. We report the case of a 65-year-old man who visited our emergency department (ED) with acute urinary retention. He had been previously diagnosed with non-valvular atrial fibrillation, arterial hypertension, and benign prostatic hyperplasia, and he used warfarin for the prevention of systemic embolism. The patient was initially diagnosed with worsening of the prostatic hyperplasia. After 2 days, he revisited the ED with painless paraparesis. Magnetic resonance imaging of the thoracic spine revealed an intraspinal hematoma at Th7–8, and blood coagulation tests indicated a prothrombin time-international normalized ratio of 3.33. Despite attempts to reverse the effects of warfarin with vitamin K administration, the paraparesis progressed to paraplegia, necessitating urgent surgical removal of the hematoma. Partial recovery of motor function was evident after surgery. From the present case, we learned that intraspinal hematoma should be included in the differential diagnosis of patients using warfarin who present with acute urinary retention. Although there are no evidence-based treatment guidelines for warfarin-associated intraspinal hematoma, surgical treatment may be warranted for those who exhibit neurological deterioration.

Original languageEnglish
Pages (from-to)74-77
Number of pages4
JournalKeio Journal of Medicine
Volume65
Issue number4
DOIs
Publication statusPublished - 01-01-2016

Fingerprint

Warfarin
Hematoma
Paraparesis
Urinary Retention
Prostatic Hyperplasia
Hospital Emergency Service
Blood Coagulation Tests
International Normalized Ratio
Vitamin K
Paraplegia
Delayed Diagnosis
Prothrombin Time
Recovery of Function
Cerebral Hemorrhage
Embolism
Atrial Fibrillation
Spine
Differential Diagnosis
Thorax
Magnetic Resonance Imaging

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Cite this

Inamasu, Joji ; Ito, Keisuke ; Hattori, Natsuki ; Hirose, Yuichi. / Warfarin-associated intraspinal hematoma. In: Keio Journal of Medicine. 2016 ; Vol. 65, No. 4. pp. 74-77.
@article{aad34532b4084ef4b5b9ba4209a68deb,
title = "Warfarin-associated intraspinal hematoma",
abstract = "Intracerebral hemorrhage is a well-known complication resulting from warfarin use; however, warfarin- associated intraspinal hematoma is very rare. Warfarin-associated intraspinal hematoma may exhibit delayed progression, and patients may present with atypical symptoms, occasionally resulting in delayed diagnosis. We report the case of a 65-year-old man who visited our emergency department (ED) with acute urinary retention. He had been previously diagnosed with non-valvular atrial fibrillation, arterial hypertension, and benign prostatic hyperplasia, and he used warfarin for the prevention of systemic embolism. The patient was initially diagnosed with worsening of the prostatic hyperplasia. After 2 days, he revisited the ED with painless paraparesis. Magnetic resonance imaging of the thoracic spine revealed an intraspinal hematoma at Th7–8, and blood coagulation tests indicated a prothrombin time-international normalized ratio of 3.33. Despite attempts to reverse the effects of warfarin with vitamin K administration, the paraparesis progressed to paraplegia, necessitating urgent surgical removal of the hematoma. Partial recovery of motor function was evident after surgery. From the present case, we learned that intraspinal hematoma should be included in the differential diagnosis of patients using warfarin who present with acute urinary retention. Although there are no evidence-based treatment guidelines for warfarin-associated intraspinal hematoma, surgical treatment may be warranted for those who exhibit neurological deterioration.",
author = "Joji Inamasu and Keisuke Ito and Natsuki Hattori and Yuichi Hirose",
year = "2016",
month = "1",
day = "1",
doi = "10.2302/kjm.2015-0012-CR",
language = "English",
volume = "65",
pages = "74--77",
journal = "Keio Journal of Medicine",
issn = "0022-9717",
publisher = "Keio University School of Medicine",
number = "4",

}

Warfarin-associated intraspinal hematoma. / Inamasu, Joji; Ito, Keisuke; Hattori, Natsuki; Hirose, Yuichi.

In: Keio Journal of Medicine, Vol. 65, No. 4, 01.01.2016, p. 74-77.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Warfarin-associated intraspinal hematoma

AU - Inamasu, Joji

AU - Ito, Keisuke

AU - Hattori, Natsuki

AU - Hirose, Yuichi

PY - 2016/1/1

Y1 - 2016/1/1

N2 - Intracerebral hemorrhage is a well-known complication resulting from warfarin use; however, warfarin- associated intraspinal hematoma is very rare. Warfarin-associated intraspinal hematoma may exhibit delayed progression, and patients may present with atypical symptoms, occasionally resulting in delayed diagnosis. We report the case of a 65-year-old man who visited our emergency department (ED) with acute urinary retention. He had been previously diagnosed with non-valvular atrial fibrillation, arterial hypertension, and benign prostatic hyperplasia, and he used warfarin for the prevention of systemic embolism. The patient was initially diagnosed with worsening of the prostatic hyperplasia. After 2 days, he revisited the ED with painless paraparesis. Magnetic resonance imaging of the thoracic spine revealed an intraspinal hematoma at Th7–8, and blood coagulation tests indicated a prothrombin time-international normalized ratio of 3.33. Despite attempts to reverse the effects of warfarin with vitamin K administration, the paraparesis progressed to paraplegia, necessitating urgent surgical removal of the hematoma. Partial recovery of motor function was evident after surgery. From the present case, we learned that intraspinal hematoma should be included in the differential diagnosis of patients using warfarin who present with acute urinary retention. Although there are no evidence-based treatment guidelines for warfarin-associated intraspinal hematoma, surgical treatment may be warranted for those who exhibit neurological deterioration.

AB - Intracerebral hemorrhage is a well-known complication resulting from warfarin use; however, warfarin- associated intraspinal hematoma is very rare. Warfarin-associated intraspinal hematoma may exhibit delayed progression, and patients may present with atypical symptoms, occasionally resulting in delayed diagnosis. We report the case of a 65-year-old man who visited our emergency department (ED) with acute urinary retention. He had been previously diagnosed with non-valvular atrial fibrillation, arterial hypertension, and benign prostatic hyperplasia, and he used warfarin for the prevention of systemic embolism. The patient was initially diagnosed with worsening of the prostatic hyperplasia. After 2 days, he revisited the ED with painless paraparesis. Magnetic resonance imaging of the thoracic spine revealed an intraspinal hematoma at Th7–8, and blood coagulation tests indicated a prothrombin time-international normalized ratio of 3.33. Despite attempts to reverse the effects of warfarin with vitamin K administration, the paraparesis progressed to paraplegia, necessitating urgent surgical removal of the hematoma. Partial recovery of motor function was evident after surgery. From the present case, we learned that intraspinal hematoma should be included in the differential diagnosis of patients using warfarin who present with acute urinary retention. Although there are no evidence-based treatment guidelines for warfarin-associated intraspinal hematoma, surgical treatment may be warranted for those who exhibit neurological deterioration.

UR - http://www.scopus.com/inward/record.url?scp=85007494886&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85007494886&partnerID=8YFLogxK

U2 - 10.2302/kjm.2015-0012-CR

DO - 10.2302/kjm.2015-0012-CR

M3 - Article

C2 - 27237784

AN - SCOPUS:85007494886

VL - 65

SP - 74

EP - 77

JO - Keio Journal of Medicine

JF - Keio Journal of Medicine

SN - 0022-9717

IS - 4

ER -